Kentucky, 2006

Flash Flood and Hail in Kentucky, July 21, 2006

July 21, 2006 · NWS RLX · 2 events in 2 counties and zones

1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 21, 6:28 PM EST, 53 minutes earlier.

Area forecast discussion, Jul 21, 6:28 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
728 PM EDT FRI JUL 21 2006

.AVIATION...
TSTORMS WILL CONTINUE INTO EVENING HOURS ACROSS REGION...DIFFICULT
TO TIME WITH SCATTERED ACTIVITY AHEAD OF MAIN BOUNDARY APPROACHING
FROM KENTUCKY. LEADING EDGE SHOULD REACH HTS BETWEEN 00Z AND 01Z
AND CRW 02Z-03Z. EXTENSIVE SHIELD OF SHOWERS BEHIND LEADING EDGE
SO KEPT MOST AREAS IN PRECIP 2-3 HOURS AT A MINIMUM. LOWERED VSBYS
LATER TONIGHT IN HAZE/FOG.

&&

.PREV DISCUSSION...
 /ISSUED 240 PM EDT FRI JUL 21 2006/

SHORT TERM /REST OF TONIGHT THROUGH SATURDAY NIGHT/...

SCATTERED CONVECTION FIRING AHEAD OF ADVANCING FRONTAL BOUNDARY.
SEVERE THREAT IS LIMITED BY MARGINAL PW VALUES AND LACK OF SHEAR.
MODELS AGREE THAT FRONT WILL STALL OUT ACROSS THE CENTRAL OR
SOUTHERN COUNTIES OF CWA.  SOME DIFFERENCES IN TIMING/SPEED OF
SURFACE LOW...WITH GFS QUICKER THAN NAM.  OTHER MODELS SEEM TO AGREE
WITH GFS...SO SPED UP POP INCREASE A BIT OVERNIGHT AND SATURDAY.
RAMP UP TO CATEGORICAL POPS ON SATURDAY WITH STRONG LIFT...AMPLE
MOISTURE...AND 40-50KT H850 INFLOW. STILL CONCERNED ABOUT WATER
POTENTIAL ON SATURDAY WITH PW VALUES INCREASING TO AROUND 2 INCHES
AND STRONG LIFT.  WETTEST AREA REMAINS NORTH CENTRAL AND NORTHEAST
COUNTIES.  WITH RAIN NOT SLATED TO ARRIVE HERE UNTIL LATER TOMORROW
MORNING...AND WITH MESOSCALE ISSUES TO SORT OUT...WILL HOLD OFF ON
ANY FLOOD WATCH FOR NOW.  SEVERE POTENTIAL WILL DEPEND ON WHETHER
EASTERN COUNTIES CAN GET A TOUCH OF SUNSHINE BEFORE THICKER CLOUDS
AND STEADY RAINS ARRIVE.

H500 SHORTWAVE AXIS MOVES EASTWARD WITH TIME...REACHING THE CWA
SUNDAY MORNING.  EXPECT FRONTAL BOUNDARY TO FINALLY GET SWEPT
EASTWARD BEFORE THIS...WITH DEEP MOISTURE SHUNTED EAST WITH IT.
HAVE DECREASING POPS SATURDAY NIGHT...WITH LINGERING SLIGHT
CHANCE/LOW CHANCE POPS BY 12Z.

MOS NUMBERS IN VERY GOOD AGREEMENT OVERNIGHT...BUT WENT A TOUCH
COOLER IN THE NORTHEAST...WITH FEWER CLOUDS.  COOLER SIDE OF
GUIDANCE LOOKS BEST SATURDAY WITH CLOUDS/RAIN...AND RAN WITH MAV
SATURDAY NIGHT.

LONG TERM /SUNDAY THROUGH FRIDAY/...

GENERAL MODEL AGREEMENT ON THE BIG PICTURE THIS EXTENDED PERIOD.
STRONG UPPER TROUGH FOR THIS TIME OF YEAR DRIVES COLD FRONT WELL
SOUTH AND EAST BY SUNDAY WITH COOLER AND DRIER HIGH PRESSURE
BUILDING IN. SCATTERED LEFTOVER SHOWERS SUNDAY MORNING...MAINLY IN
THE MOUNTAINS...WILL DIMINISH AS THE DRIER AIR WORKS IN DURING THE
DAY. THE UPPER TROUGH DOES LIFT OUT QUICKLY ON MONDAY...AND THE
SURFACE HIGH SLIDES EAST OF OUR CWA. SO A RETURN TO WARMER
TEMPERATURES AND INCREASING HUMIDITY ALREADY STARTS MONDAY...BUT
ESPECIALLY ON TUESDAY AS SOUTHERLY FLOW INCREASES. WE DO NOT EXPECT
A RETURN TO THE HOT TEMPERATURES OF RECENT DAYS...AS A WEAK UPPER
TROUGH DEVELOPS OVER THE OHIO AND TENNESSEE VALLEYS BETWEEN THE
SUBTROPICAL RIDGES. THIS WILL NOT MOVE MUCH AT ALL NEXT WEEK...SO
THAT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
INCREASE AS THE WEEK GOES ON. FIRST REAL CHANCE FOR DIURNAL STORMS
WILL BE IN THE MOUNTAINS TUESDAY...AND OVER THE ENTIRE CWA BY
THURSDAY. NEXT FRONT APPROACHES FRIDAY...ENHANCING CONVECTION MAINLY
ACROSS THE NORTH AND WEST. IN THE LOWLANDS LOOK FOR HIGHS MOSTLY IN
THE 80S NEXT WEEK...BUT THE HUMIDITY WILL ALSO GET HIGH BY
WEDNESDAY.

PREV DISCUSSION...
 /ISSUED 146 PM EDT FRI JUL 21 2006/

AVIATION...

EXPECTING SOME SCATTERED STORMS TO FIRE ALONG ADVANCING FRONT...AS
WELL AS OUTFLOW FROM EARLIER CONVECTION. MOST CONFIDENT OF TSRA AT
EKN/BKW AND SO INCLUDED MENTION HERE. CB ELSEWHERE...WILL AMEND
WITH STRONGER WORDING IF NEEDED. LULL FOR MUCH OF TONIGHT WITH
TYPICAL DIURNAL DECREASE...CIGS SHOULD BE MOSTLY VFR BUT MAY FLOAT
DOWN TOWARDS MVFR BY 12Z. PUT IN SOME LIGHT 3-5 MILE FOG
OVERNIGHT...BASICALLY A CONTINUATION OF DAYTIME HAZE. BULK OF RAIN
WILL ARRIVE AT TAIL END OF TAF PERIOD AS WAVE MOVES NORTHEASTWARD
ALONG STALLED FRONT...REACHING CRW/HTS/PKB BY 18Z.

PREV DISCUSSION...
 /ISSUED 1046 AM EDT FRI JUL 21 2006/

SHORT TERM /REST OF TODAY/...

FRONT SAGGING THROUGH SOUTHEAST OHIO CURRENTLY.  THINK BEST
POTENTIAL FOR AFTERNOON PRECIP COVERAGE LIES FROM CRW/EKN LINE ON
SOUTH.  THIS AREA WILL HAVE BETTER ACCESS TO HIGH PW AIR AS WELL AS
LIFT FROM FRONT.  AREAS TO THE NORTH WILL BE A BIT DRIER AND THUS
SHOULD SEE LESS COVERAGE.  PREVIOUS POPS PRETTY MUCH HAD THIS IDEA
AND JUST TWEAKED THEM.  INCREASED TEMPS A DEGREE OR TWO ACROSS A FEW
NORTHERN SITES...DUE TO A BIT MORE SUN...BUT LEFT OTHERS ALONE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...DB
Hazardous weather outlook, Jul 21, 3:18 AM EST, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
418 AM EDT FRI JUL 21 2006

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-015-024>026-
033>036-220800-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-
418 AM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXITS ACROSS NORTHEAST
KENTUCKY AND WEST. HOWEVER...STRONG THUNDERSTORMS COULD MOVE FURTHER
EAST OVER SOUTHEAST OHIO AND SOUTHERN WEST VIRGINIA THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS WILL PRODUCE LOCALIZED HEAVY
RAIN THIS AFTERNOON AND THIS EVENING...FROM SCATTERED SLOW
MOVING SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALIZED HEAVY RAINFALL IS A POSSIBILITY ON SATURDAY...WITH
FLASH FLOODING POSSIBLE. A FLOOD WATCH MAY BE REQUIRED. THE NATIONAL
WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OHZ066-067-075-076-083>086-WVZ007>011-014-016>020-027>032-037>040-
046-047-220800-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
418 AM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED DOWNPOURS COULD FORM THIS AFTERNOON AND THIS EVENING...
FROM SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALIZED HEAVY RAINFALL IS A POSSIBILITY ON SATURDAY...WITH
FLASH FLOODING POSSIBLE. A FLOOD WATCH MAY BE REQUIRED. THE NATIONAL
WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ROCHE

In the hours before

Local storm report, Jul 21, 5:40 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
640 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             N WAYNE                 38.22N 82.44W
07/21/2006  E0.75 INCH       WAYNE              WV   PUBLIC

&&

MCMULLEN
Local storm report, Jul 21, 6:33 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
733 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     4 W HUNTINGTON          38.41N 82.51W
07/21/2006                   LAWRENCE           OH   COUNTY OFFICIAL

            TREES DOWN AT UPPER END OF SPRING VALLEY.

&&

JDENT
Local storm report, Jul 21, 6:39 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     2 WSW HUNTINGTON        38.40N 82.47W
07/21/2006                   CABELL             WV   COUNTY OFFICIAL

            TREES DOWN AT UPPER END OF SPRING VALLEY.

&&

JDENT
Special weather statement, Jul 21, 7:04 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
804 PM EDT FRI JUL 21 2006

WVZ024-025-220030-
LOGAN-MINGO-
804 PM EDT FRI JUL 21 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOUNT GAY...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BLAIR...
  WEST LOGAN...SWITZER...MITCHELL HEIGHTS...LOGAN AND HOLDEN.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29
Special weather statement, Jul 21, 7:08 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
808 PM EDT FRI JUL 21 2006

OHZ085-WVZ008-009-017-220045-
JACKSON-MEIGS-WIRT-WOOD-
808 PM EDT FRI JUL 21 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FORKED RUN STATE FOREST...MOVING EAST AT 20
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  MORRISTOWN...PEEWEE...TUPPERS PLAINS...REEDSVILLE...PORTLAND AND
  CHESTER.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29
Local storm report, Jul 21, 7:21 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
821 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             2 SE ULYSSES            37.93N 82.66W
07/21/2006  M0.75 INCH       LAWRENCE           KY   TRAINED SPOTTER

&&

MCMULLEN

The radar

The Jackson,KY radar (KJKL), 70 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Lawrence

When
July 21, 7:21 PM EST
Where
Lawrence County, 2 mi SE of Ulysses
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.933, -82.650

Flash Flood, Boyd

When
July 21, 10:10 PM EST to 11:00 PM EST
Where
Boyd County, Ashland
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

Hoods Creek flooded roads and affected homes in the Westwood section of Ashland. The cooperative observer in Ashland measured 2.1 inches of rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517017, 5517018.